Montana, 2016

Damaging Wind in Montana, September 1, 2016

September 1, 2016 · NWS GGW · 1 event in 1 county or zone

An approaching strong low pressure system from the west combined with temperatures just hot enough to set of a few thunderstorms - one of which produced severe downdraft winds in southwest Phillips County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An approaching strong low pressure system from the west combined with temperatures just hot enough to set of a few thunderstorms - one of which produced severe downdraft winds in southwest Phillips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 1, 1:09 PM MST, 6 hours 52 minutes earlier.

Area forecast discussion, Sep 1, 1:09 PM MST, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
209 PM MDT THU SEP 1 2016

.SHORT TERM...for northeast Montana...tonight through Sat...

Upper trough deepening over the Pacific Northwest this afternoon
will continue to bring upper disturbances across Montana through
this period. Models however continue struggle with where and when
showers occur across the area.

Tongue of instability has extended north across the eastern zones
this afternoon thanks to a healthy south-southeast surface flow.
This may aid in some thunderstorm development this evening over
the central zones. Some of these may be on the strong side as they
may move quickly and produce gusty winds. Confidence not optimum
so will keep pops in the chance category with some of this in the
form of virga.

On Friday, some cooler air will seep into the western zones as the
upper trough continues to drift east. Expect another hot day over
the eastern zones where the mercury should top out in the mid 90s.

A disturbance should develop Friday night and bring a risk of
showers/thunderstorms.

Saturday, cooler air filters in along with some clouds. Expect
high temperatures in the 70s. TFJ

.LONG TERM...Sat night through Thu...

Made some adjustments to the most impactful period in the long
term forecast - Saturday night through Tuesday - based on the
latest model consensus regarding precip timing and amounts.

Northeast Montana will find itself under the steady influence of
the northern stream low pressure trough as a cold continental air
mass holds sway over the region. This will set up the weather
pattern for multiple periods of rain showers across northeast
Montana. The unstable elements of the atmosphere will be far
enough removed from the area to keep any chance of thunderstorms
mostly confined to our far southeastern corner zones.

Over this nearly 3-day period, between half and inch and one inch
of rain is expected to accumulate across most northeast Montana
locations. BMickelson

The extended period will be noted as a progressive pattern of a
series of trough waves with cooler temperatures and frequent
periods of rain, much of it wetting.

The extended period begins Saturday evening with Northeast Montana
between a split trough. The northern wave will be a stacked,
closed low centered over northern Saskatchewan moving away. The
western trough will be an open wave over the Pacific Northwest.

Flow aloft for our area will be west-southwesterly, with the
distinct stationary boundary to the south. Therefore Sunday Tmax
will run around 15F cooler than normal.

The wet trough will swing through Montana Sunday and Monday to
bring wetting and measurable rains to the area. The movement will
nudge the cool boundary even farther south. The extensive cloud
cover and cooler air will maintain temperatures close to those on
Sunday through Tuesday.

Monday night could see remnant isolated rain showers, but Tuesday
there will be another follow-on wave that will bring additional
showers through Wednesday or Thursday.

The 00Z GFS shows an even larger, long-wave trough developing in
the West that could bring more wetting rains and cool temperatures
late in the week. The 12Z ECMWF does not show this pattern.
However the 00Z ECMWF picked up this feature where before there
was a ridge. So there is growing confidence that another wet wave
will swing across the region late in the week.

Templer

&&

.AVIATION...

VFR flight conditions generally expected.

An upper flow pattern change begins with the ridge axis now over
North Dakota and Manitoba. A large trough off the West Coast will
produce a southerly or southwesterly flow aloft. With another hot
day in store and a southeasterly moist surface flow, moderate
instability will produce some marginally severe thunderstorms this
evening. Amendments may be needed.

Winds: Southeast at 10-20 kts late this afternoon, becoming light
and variable overnight.

SCT/BLM

&&

.FIRE WEATHER...

Hot and mainly dry conditions are expected Friday afternoon when
a cold front moves across the area. Winds will switch from the SW
to the NW late Friday afternoon. But it now looks as if slightly
cooler air will move into the area and thus critical conditions
may not occur. Therefore will hold onto the Fire Weather Watch and
let later shifts monitor the situation.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for MTZ136-137.

&&

weather.gov/glasgow
Hazardous weather outlook, Sep 1, 2:10 AM MST, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
310 AM MDT THU SEP 1 2016

MTZ016>027-059>062-021000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
310 AM MDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT IS EXPECTED TO MOVE THROUGH NORTHEAST MONTANA FRIDAY
AFTERNOON AND EVENING WITH GUSTY NORTHWEST WINDS. LOW RELATIVE
HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS
PETROLEUM AND GARFIELD COUNTIES. A FIRE WEATHER WATCH IS IN EFFECT
FOR FRIDAY AFTERNOON AND EVENING FOR FIRE WEATHER ZONES 136 AND
137.

THE GUSTY NORTHWEST WINDS FRIDAY AFTERNOON AND EVENING COULD
CREATE HAZARDOUS BOATING CONDITIONS OVER FORT PECK LAKE.

WET AND COOLER WEATHER IS EXPECTED FOR SUNDAY AND LABOR DAY WITH
WIDESPREAD RAIN POSSIBLE. HIGHS WILL BE IN THE UPPER 50S TO MID
60S.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 1, 5:57 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
657 PM MDT THU SEP 1 2016

MTZ021-022-020200-
PETROLEUM MT-GARFIELD MT-
657 PM MDT THU SEP 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
SOUTHEASTERN PETROLEUM COUNTIES UNTIL 800 PM MDT...

AT 657 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF MOSBY...OR 23 MILES SOUTHEAST OF WINNETT...MOVING
NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINNETT...SAND SPRINGS...MOSBY...EDWARDS...CAT CREEK...STEVE FORK AND
PETROLIA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4675 10825 4696 10845 4751 10745 4686 10683
      4685 10789 4682 10785 4679 10784 4678 10785
      4676 10783
TIME...MOT...LOC 0057Z 240DEG 49KT 4679 10795

RJM

The radar

The Glasgow radar (KGGW), 128 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
September 1, 8:01 PM MST
Where
Phillips County, 0.83 mi SE of Malta South Dot
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
47.960, -108.310

A 60 mph wind gust was recorded at the Malta South US-191 DOT site. Scattered thunderstorms were in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647581.